As meningitis deaths jump to 19, area medical facilities scramble to ID meds

Print
Email
|

by JANET ST. JAMES

WFAA

Posted on October 17, 2012 at 3:03 PM

Updated Wednesday, Oct 17 at 7:53 PM

DALLAS – The number of deaths from a nationwide meningitis outbreak increased by four in a day Wednesday, jumping to 19. Federal officials raided the Massachusetts-based compounding pharmacy on Tuesday to discover how the contamination originated. 

On Tuesday, Medical City Dallas Hospital confirmed it received some products from the New England Compounding Center. Hospital officials said none of it is the contaminated medicines. All products from that pharmacy have been recalled, however. 

Medical City Dallas spokesman Chris Hawes issued the below statement:

"None of the products that Medical City received from NECC are currently linked to a known infection. Upon notification of the recall of NECC products, Medical City immediately stopped using them. Medical City supports the FDA in its decision to exercise an abundance of caution, and will fully comply with all FDA requirements in this case. We encourage any patients with questions to contact their physicians.”

Several other major medical centers, including UT Southwestern and Baylor Medical Center, told News 8 they did not receive any products from the NECC. 

 

Texas Health Harris Methodist Hospital Southlake injected 114 patients with the tainted steroids. The clinic Dallas Back Pain injected another 17, one of which was linked to the state's sole case of meningitis. 

 

The outbreak — and efforts to keep our medicine safe — was a hot topic at Wednesday's Dallas Regional Chamber Healthcare Conference.

"I think it's time to take another look at how compounding pharmacies are regulated," said Dr. Susan Bailey, a board member of the American Medical Association. "What types of controls that they have to follow to insure the sterility and the safety of the products that they provide."

Compounding pharmacies customize medications. For example, an FDA-approved pill can be turned to a liquid. Ingredients can be added or taken away.

Last year, compounding pharmacies were linked to three similar incidents. In Alabama, nine patients died after being given an intravenous nutritional supplement provided by a compounder.

Texas Health and Human Services Executive Commissioner Dr. Kyle Janek said no system is perfect.

"When you consider the number of drugs and the breadth and scope of the drugs that are used in this state — millions and millions and millions and millions of times, every day — it's safe to say that the vast overwhelming majority of drugs are safe," Janek said.

The Food and Drug Administration has instructed doctors to contact patients exposed to tainted medicines. Patients with questions should contact their physician.

 

Both of the North Texas-area health facilities have notified all the patients in question and are monitoring them for any symptoms. Texas Department of State Health Services officials say those 131 are the only patients who have been injected with the recalled drugs. 

 

On Tuesday, federal agents raided the Massachusetts pharmacy linked to the rare meningitis outbreak. Investigators are trying to determine how 19 people died and more than 245 others, including a Texas woman, got sick.

The Centers for Disease Control and Prevention updated the death toll from 15 to 19 on Wednesday. The Associated Press reported that most infections are a form of black mold. The majority of the meningitis cases came from tainted steroids injected into patients with back pain. 

Email jstjames@wfaa.com

Print
Email
|